People may take Sudafed with alcohol. However, doing so can cause side effects, such as drowsiness and dizziness. Alcohol may also weaken the effects of Sudafed.

A woman with a cold takes sudafed and drinks wine while on a zoom callShare on Pinterest
Marko Geber/Getty Images

This article outlines whether a person can take Sudafed with alcohol, what effects alcohol can have on Sudafed, who can take Sudafed, and more.

Sudafed is a brand name for the medication pseudoephedrine. Pseudoephedrine is a drug commonly used to treat nasal congestion.

Some Sudafed products contain additional ingredients, such as acetaminophen or naproxen.

People commonly use Sudafed to treat:

Because of its stimulant effects, some people misuse Sudafed in nonmedical or recreational ways, such as for sports doping or increasing energy.

A person can take Sudafed with alcohol. However, if a person does take Sudafed with alcohol, they may experience some negative side effects.

Below are some reasons a person may wish to avoid using Sudafed with alcohol.

Stimulants can mask the feeling of intoxication

Sudafed is a stimulant. If a person takes stimulants with alcohol, these medications can mask the feeling of intoxication.

This may lead a person to consume more alcohol because they are not experiencing the symptoms of intoxication. Heavy alcohol consumption carries several risks, including:

Sudafed and alcohol may cause dizziness and drowsiness

Alcohol can also interact with Sudafed and may cause some possible side effects.

For example, drinking alcohol while taking Sudafed may cause a person to experience drowsiness, dizziness, or both.

Alcohol can weaken the immune system

The National Institute of Alcohol Abuse and Alcoholism (NIAAA) states that drinking a large amount of alcohol on a single occasion can slow the body’s ability to fight infections.

The NIAAA states that this can even impair a person’s immune system up to 24 hours after consuming alcohol.

This means a person using Sudafed to treat nasal congestion associated with viral or bacterial infections may wish to avoid consuming alcohol.

Alcohol can slow the person’s immune response to viral or bacterial infections. This may cause them to experience the symptoms of the infection for longer.

Alcohol can reduce the effectiveness of Sudafed

Alcohol consumption may decrease how effective Sudafed is for treating nasal congestion.

This is because alcohol consumption can contribute to nasal congestion.

One 2022 study concluded that acute alcohol consumption could reduce how open a person’s nose is. These results were the same for both heavy and non-heavy alcohol consumption.

This means a person’s nasal congestion symptoms may take longer to improve if a person continues to drink alcohol while taking Sudafed.

Learn more about the health risks of heavy drinking.

Sudafed is generally safe for most people. Below are some people who may wish to use caution when taking Sudafed.

Pregnant people

Pseudoephedrine is present in some medications that pregnant people take.

However, animal studies suggest that if a pregnant person takes the drug, it may harm the fetus.

There are no controlled studies that focus on pseudoephedrine and pregnant people. This means a pregnant person may only wish to use the medication if the benefit to the mother outweighs the potential risks to the fetus.

Learn more about which cold medications are safe for pregnant people.

People who are breastfeeding

Sudafed may also affect people who are breastfeeding. During lactation, only small amounts of a single daily oral dose of pseudoephedrine pass into breast milk. This amount is roughly 0.5% of the dose, according to a 2021 research review.

However, pseudoephedrine can reduce daily milk production. A single 60-milligram dose of pseudoephedrine can reduce daily milk production by 24%.

Children under 2 years old

The Food and Drug Administration (FDA) states that children under 2 years should not take any cough and cold products containing a decongestant. This includes Sudafed.

The FDA states that children under 2 years may be at risk of serious and life threatening side effects if they take Sudafed.

Reported side effects of these products include:

The FDA also states that a parent or caregiver should use caution when giving cough and cold medication to children over 2 years old.

One 2019 study evaluated the effectiveness and safety of pseudoephedrine for children between 6 and 11 years old when treating nasal congestion due to a common cold.

Researchers concluded that pseudoephedrine was an effective treatment for congestion. They also stated the medication was generally safe if a child took a dose for up to 7 days on an as-needed basis for symptom relief.

However, researchers did add that drowsiness was more common in the control group who used Sudafed than in the placebo group who did not take any medication.

Older people

There have not been specific studies into the effects of pseudoephedrine on older adults.

However, if an older person has impaired liver or kidney function, they should use Sudafed cautiously.

If people aged 60 and older overdose on pseudoephedrine, they may experience the following:

People with high blood pressure may also wish to avoid using pseudoephedrine. The drug could potentially raise blood pressure, but studies remain unclear on the severity of the increase.

A person may wish to use other medications instead of Sudafed.

One alternative to pseudoephedrine is phenylephrine. It is another nasal decongestant medication.

People can freely purchase phenylephrine over the counter at most pharmacies and drugstores. Pseudoephedrine typically requires a government-issued ID to buy and has a purchase limit depending on the U.S. state.

Learn more about pseudoephedrine vs. phenylephrine.

Many people also take antihistamines to treat the symptoms of a common cold.

One 2015 scientific review included 18 randomized controlled trials into the efficacy of antihistamines for treating the common cold. Researchers concluded that these medications have a limited, short-term beneficial effect on the severity of the overall symptoms of a cold.

However, researchers added that there was no clinically significant effect on nasal obstruction. More research may be required to determine whether antihistamines are effective for nasal congestion.

Sudafed can interact with other medications. If Sudafed does interact with another medication, it may change how either drug works and can cause serious side effects.

People should not take Sudafed with other sympathomimetic drugs, such as Adderall (amphetamine/dextroamphetamine) or Vyvanse (lisdexamfetamine).

They should also avoid taking Sudafed with monoamine oxidase inhibitors (MAOIs), a class of antidepressants.

Sudafed can interact with these medications, causing a sudden, severe increase in blood pressure and a slowed heart rate.

A person should also avoid taking Sudafed with vasoconstrictor medications, such as:

  • bromocriptine
  • dihydroergotamine
  • ephedrine
  • ergotamine
  • linezolid
  • oxytocin
  • phenylephrine

This is because Sudafed may contribute to the narrowing of blood vessels and an increase in blood pressure.

Sudafed is a drug that people use to treat nasal congestion. People often use Sudafed to treat common colds and other minor respiratory illnesses.

People should be cautious when taking Sudafed with alcohol. This is because taking the medication with alcohol may cause several side effects, such as dizziness and drowsiness.

Sudafed may also mask the feeling of intoxication from alcohol, which may cause a person to consume an unsafe amount of alcohol.

Alcohol can also weaken a person’s immune response, which may impair the body’s ability to fight a viral or bacterial infection.

Alcohol can also contribute to nasal congestion, which may weaken the effect of Sudafed for treating congestion.